KOHA: OPAC Catalogue Search
Start OverMARC DisplayBrief DisplayReturn To BrowseExport Marked Records


TitleBreastfeeding mothers warned about painkiller use
Imprint1 July 2011
Call# CLIP 0003

CALL # Volume Number Month Year Barcode Status

AbstractSYDNEY, July 1 (Xinhua) -- Breastfeeding mothers should limit their use of codeine-containing painkillers to four days as they can cause harm, an Australian doctor warned on Friday. The warning is being discussed at a meeting of anesthetists in Sydney. "New mothers should limit their use of codeine-containing painkillers to no more than four days and, if they feel drowsy while taking this medication, cease its use and have their baby examined by a doctor for signs of drowsiness," Sydney's Royal North Shore Hospital anesthetist Dr. Gavin Pattullo said. "This is because codeine needs to be metabolized by the liver into morphine to offer pain relief and this liver conversion process is very unpredictable," Pattullo said. "Some patients' livers produce large amounts of morphine after taking codeine, causing drowsiness, while others fail to produce any morphine at all." Pattullo said for breastfeeding mothers, a large dose of morphine could make its way into the baby and result in the baby's death by overdose. "While new mums shouldn't be unnecessarily alarmed, they need to be aware that codeine-containing painkillers in certain circumstances can cause harm," he said. Breastfeeding mothers are being advised to see a doctor if their baby gets sleepy while taking the painkillers.
SubjectBreastfeeding
mothers
painkiller
Previous||6870||Next